Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Autopsy toxicology report

08/28/2007

Question:

Re: Postmortem Femoral Blood Drug Screen Results My niece, 21 yrs old died as a result of Meth Toxicity as follows: 6.2 mg/L methamphetamine; 0.11 mg/L amphetamine; <0.05 benzoylecgonine. I have searched online and as far as I can tell methamphetamine can be lethal at 0.9mg/L. I would like to know if there is a way to determine what amount of meth (streetwise) would it have taken to get to 6.2mg/L? Also, can it be determined how it entered her body? There is no notation of punture marks in the autopsy report. Can smoking this drug attain this level? Additional information is she had chronic bronchial asthma. What symptoms would she have experienced just prior and up to her actual death? Lastly, can a time lapse be approximated from the moment of her death to the following lividity: fixed over back & normal color;absent in neck; marked in jaw and fully developed elsewhere? I appreciate your help so that I may better understand this report. If these are questions that can`t be answered can you refer me elsewhere? Thank you so much.

Answer:

Thank you for your question, and my condolences to you and your family. Death due to methamphetamine is actually relatively rare ... but when it happens, it usually affects young people like your niece. Also, the pain and suffering in the individual's and family's lives are very great with active addictive diseases like in her case, and are left un-resolved with such an early death.

I can provide some information regarding the questions you ask, and any further information should be able to be obtained from the county coroner who did the autopsy.

Extrapolating amounts of methamphetamine ingested from postmortem levels is very difficult. The best that can be said from the toxicology results that you refer to is that there was a large amount of methamphetamine ingested, not a small amount. Also, one can conclude that cocaine had also been used relatively recently (within the prior couple days) due to the cocaine metabolites in the tox testing.

Certainly these levels of methamphetamine can be achieved through:

IV is unlikely given the lack of notation of IV injection sites in the autopsy.

Symptoms just prior to death with methamphetamine toxicity usually involve heart arrythmias (abnormal heart rhythms due to the stimulant overdose) or seizures due to the overdose.

The time lapse is impossible to comment on since it is unclear whether the amount of rigor mortis described was present at the coroner's office or at the place where the body was found. This is an area where the coroner would need to help you with information.

Again, my condolences to you and your family. Active addiction is a devastating disease which sometimes does not respond to treatment and can result in this sort of tragic circumstance.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University